Ohio, 2001

Hail and Damaging Wind in Ohio, May 15, 2001

May 15, 2001 · NWS ILN · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 2:13 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 15, 2:13 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT TUE MAY 15 2001

CONVECTION EXPECTED TO SPARK ALONG NW-SE ORIENTATION ACROSS CWA.
MOST OF INSTABILITY IS SFC BASED...AND LARGE TEMPERATURE GRADIENT
NOTICED FROM RAIN COOLED AND CLOUD COVERED AREA OF CMH TO PTSUNNY
SKIES AND MOIST AIR NEAR CVG. THREAT FOR SEVERE SHOULD TURN OFF
QUICKLY AFTER SUNSET AS WE'RE STILL UNDER A H5 RIDGE...THOUGH A
WEAKEND ONE.

AFTER CONVECTION BECOMES MANAGEABLE LATER THIS EVENING...THREAT
OVERNIGHT IS GENERALLY GOING TO BE TRAINING ECHOS MOVING SOUTHEAST
AND POTENTIAL FOR FLOODING. MODELS IN SOMEWHAT OF A DISAGREEMENT...
BUT THINK THAT ETA WILL BE CLOSE...IF NOT A BITJ TOO FAR NORTHEAST.
DON'T EXPECT ANOTHER MCS TO DEVELOP...BUT IF ONE WERE TO I IMAGINE
ALONG WI THIS EVENING AND MOVE TOWARDS NRN IND WITH FLOW MOVING
SOUTH OF EAST.

.ILN...NONE.

FRANKS

In the hours before

Special weather statement, May 15, 2:10 PM EST, 2 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN
Special weather statement, May 15, 2:10 PM EST, 2 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES
OF DAYTON AND CINCINNATI...

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN
Special weather statement, May 15, 2:51 PM EST, 2 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES
OF DAYTON AND CINCINNATI...

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN

The radar

The Northern Indiana radar (KIWX), 126 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 15, 5:05 PM EST
Where
Mercer County, Mendon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -84.517

Thunderstorm Wind, Darke

When
May 15, 5:12 PM EST
Where
Darke County, North Star
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -84.567

Trees down on Medford Rd.

Hail, Auglaize

When
May 15, 6:13 PM EST
Where
Auglaize County, New Knoxville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.317

Hail, Clark

When
May 15, 6:25 PM EST
Where
Clark County, 6 mi E of Springfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -83.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249152, 5249151, 5249224, 5249223.